Nebraska, 2020

Hail and Damaging Wind in Nebraska, May 3, 2020

May 3, 2020 · NWS LBF · 6 events in 4 counties and zones

Isolated strong to severe thunderstorms developed during the late afternoon hours on May 3rd along a surface trough of low pressure in the Nebraska Panhandle. As storms moved east, they encountered better low level moisture and became severe.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LBF wrote it up.

Isolated strong to severe thunderstorms developed during the late afternoon hours on May 3rd along a surface trough of low pressure in the Nebraska Panhandle. As storms moved east, they encountered better low level moisture and became severe. Hail up to the size of ping pong balls was reported along with 2 inches of rain in Hayes, Frontier and portions of Lincoln county.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before the first event at May 3, 1:39 PM MST, 1 hour 19 minutes earlier.

Area forecast discussion, May 3, 1:39 PM MST, 1 hour 19 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
339 PM CDT Sun May 3 2020

.SHORT TERM...(This evening through Monday night)
Issued at 338 PM CDT Sun May 3 2020

The primary forecast challenges this week include thunderstorms,
including severe potential tonight, and temperatures. A marginal
risk of severe weather encompasses the western half of the forecast
area this evening and tonight, while an excessive rainfall threat
affects the southern half. Temperatures cool behind the storms,
leading to patchy frost potential in the panhandle for Tuesday.
Additional moisture is possible later this week, along with another
chance of frost or near freezing low temps.

This evening and tonight... Showers and thunderstorms will
overspread the area, resulting in over one inch of moisture in
spots, particularly southwest Neb. Storms should come in a couple
waves, with the first already underway in the western panhandle and
northeast Colo. These should remain isolated to scattered in nature
and move through the southern Sandhills and SW Neb through the mid
evening. The environment is favorable for supercells with
mesoanalysis indicating 1000+ j/kg MLCAPE, 50+ kts of deep layer
shear, and veering winds in the low levels. Latest CAMs show
increased elevated CAPE around -20C and DCAPE, which suggest
potential for large hail and strong winds. The H3 jet is approaching
100kts overhead, promoting upper level divergence. Moisture content
is not an issue with this system as south/southeast low level flow
has been pushing dew points into the lower 50s and PWATs above
season norms. After the first round of storms, additional activity
is expected overnight into Monday morning. Broad isentropic upglide
intensifies ahead of the surface boundary. Heavy rain will be the
bigger threat as the showers/storms will be more widespread and
slower-moving. Using a blend of NBM and WPC and applying more of a
broadbrushed solution, moisture totals will likely exceed one inch
for areas south of Hwy 2 and up to 0.75 inches in northern Neb. For
min temps, bumped them up slightly to account for continued
southeast winds and increasing cloud cover.

Monday and Monday night... Rain showers continue pushing
east/northeast through the day. Precip may be slow to pull out of
the forecast area as wrap-around moisture behind the low combines
with remnant low level lift and instability. The strongest forcing
has moved on, which will limit thunder potential. However, northwest
winds will be quite blustery behind the front/sfc low. Mechanical
forcing and general mixing will bring 30+ kt H7 flow toward the
surface. Guidance has also trended cooler for highs. Seemed
reasonable given cloud cover and CAA. Max temps range from near 60
far north to upper 60s far southwest. Drier air arrives late in the
day as the next surface high builds into the northern Rockies.
Subsidence will lead to clearing skies and lighter winds after dark.
With a favorable setup for full boundary layer decoupling, low temps
should be seasonably cool. A general model blend gives mid 30s far
west and lower 40s north central. Will have to watch for patchy
frost formation in the panhandle and western Sandhills.

.LONG TERM...(Tuesday through Sunday)
Issued at 338 PM CDT Sun May 3 2020

Tuesday and beyond... An upper low centered around Hudson Bay pushes
a large trough into the Eastern U.S. while a ridge tries to build
over the West Coast. With northwest flow aloft firmly in place over
Nebraska, trends hint at seasonably mild to cool temps and
additional waves of moisture. The next chance of widespread precip
comes late Wednesday into Thursday as a cool front passes through
the area. Some thunderstorms are possible, but severe potential is
low. Temps fall fairly quickly Thursday night behind the front.
If any showers linger, especially in NW Neb, a few wet snowflakes
may mix in. After the rain precip out, could be looking at more
frost (mainly west).

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 1227 PM CDT Sun May 3 2020

Showers and thunderstorms present the greatest aviation weather
concerns for western and north central Nebraska through Monday
morning. Scattered thunderstorms develop in the panhandle late
this afternoon and move into the Sandhills and southwest Nebraska
this evening. The first round should affect LBF and VTN shortly
after 04/00z. Gusty erratic winds, hail, and brief torrential
rainfall are possible. Precipitation becomes more widespread and
continuous overnight, mainly in the form of rain showers, which
will reduce ceilings. Most terminals will likely drop to MVFR (and
locally IFR). A cold front will switch surface winds from
southeast to northwest late Monday morning.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...Snively
LONG TERM...Snively
AVIATION...Snively
Hazardous weather outlook, May 3, 12:16 PM MST, 2 hours 42 minutes before
Hazardous Weather Outlook
National Weather Service North Platte NE
216 PM CDT Sun May 3 2020

NEZ004>010-022>029-035>038-056>059-069>071-094-041930-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-
Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-
Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
216 PM CDT Sun May 3 2020 /116 PM MDT Sun May 3 2020/

This Hazardous Weather Outlook is for portions of western and
north central Nebraska.

.DAY ONE...TONIGHT.

Showers and thunderstorms are expected tonight. Some storms may
be strong or severe west of Highway 83, with the primary threats
being strong winds, very heavy rain, and hail. Rainfall amounts
of over an inch are possible.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

More thunderstorms are possible Wednesday evening through
Thursday evening, but the severe threat is low at this time.

.SPOTTER INFORMATION STATEMENT...

Reports of hail, wind, and rainfall amounts would be greatly
appreciated.

&&

Get your weather, hydrological, and climate information at
http://www.weather.gov/northplatte

In the hours before

Special weather statement, May 3, 1:43 PM MST, 1 hour 15 minutes before
Special Weather Statement
National Weather Service North Platte NE
243 PM MDT Sun May 3 2020

NEZ022-032130-
Garden NE-
243 PM MDT Sun May 3 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN ARTHUR...
NORTHWESTERN KEITH AND SOUTHERN GARDEN COUNTIES UNTIL 330 PM MDT...

At 243 PM MDT, Doppler radar was tracking a strong thunderstorm over
Lisco, or 15 miles west of Oshkosh, moving east at 45 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Oshkosh, Lewellen, Lisco, Ash Hollow State Historical Park, Dogtown
Flats, Bluewater Battlefield State Historical Park and Sugar Loaf
Hill.

This includes Highway 92 between mile markers 115 and 118.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4160 10263 4163 10199 4140 10198 4139 10206
      4127 10205 4134 10261 4139 10261 4140 10264
TIME...MOT...LOC 2043Z 269DEG 40KT 4147 10263

Jurgensen
Special weather statement, May 3, 1:56 PM MST, 1 hour 2 minutes before
Special Weather Statement
National Weather Service North Platte NE
256 PM MDT Sun May 3 2020

NEZ022-023-032145-
Grant NE-Garden NE-
256 PM MDT Sun May 3 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN GRANT AND
NORTHEASTERN GARDEN COUNTIES UNTIL 345 PM MDT...

At 255 PM MDT, Doppler radar was tracking a strong thunderstorm 11
miles northeast of Crescent Lake National Wildlife Refuge, or 28
miles north of Oshkosh, moving east at 25 mph.

Winds in excess of 40 mph and penny size hail will be possible with
this storm.

Locations impacted include...
Swede Lake and Britton Lake.

LAT...LON 4174 10227 4188 10229 4196 10181 4175 10179
TIME...MOT...LOC 2055Z 262DEG 20KT 4182 10221

Snively
Special weather statement, May 3, 2:33 PM MST, 25 minutes before
Special Weather Statement
National Weather Service North Platte NE
333 PM MDT Sun May 3 2020

NEZ022-035-056-057-032215-
Deuel-Arthur-Garden-Keith-
333 PM MDT Sun May 3 2020

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN ARTHUR...
NORTHWESTERN KEITH...SOUTHEASTERN GARDEN AND NORTHEASTERN DEUEL
COUNTIES...

At 331 PM MDT, a strong thunderstorm was located over Oshkosh, moving
east at 25 mph.

Winds in excess of 40 mph and penny size hail are possible with this
storm.

This storm will be near...
  Lewellen around 355 PM MDT.

Other locations impacted by this storm include Ash Hollow State
Historical Park, Ruthon, Clear Creek State Wildlife Management Area,
Bluewater Battlefield State Historical Park and Windlass Hill.

This includes Highway 92 between mile markers 115 and 123.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

If you are on or near Lake McConaughy, get out of the water and move
indoors or inside a vehicle. Remember, lightning can strike out to
10 miles from the parent thunderstorm. If you can hear thunder, you
are close enough to be struck by lightning. Move to safe shelter
now! Do not be caught on the water in a thunderstorm.

LAT...LON 4136 10241 4149 10243 4150 10190 4116 10201
TIME...MOT...LOC 2131Z 283DEG 21KT 4142 10230

Taylor
Special weather statement, May 3, 2:58 PM MST, 0 minutes before
Special Weather Statement
National Weather Service North Platte NE
358 PM MDT Sun May 3 2020

NEZ094-032230-
Western Cherry-
358 PM MDT Sun May 3 2020

...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL CHERRY COUNTY...

At 358 PM MDT, a strong thunderstorm was located 9 miles west of
Cody, or 23 miles southeast of Martin, moving southeast at 15 mph.

Winds in excess of 40 mph and nickel size hail are possible with this
storm.

Locations impacted include...
Cody and Eli.

This includes Highway 20 between mile markers 147 and 165.

LAT...LON 4290 10152 4298 10144 4296 10111 4272 10132
TIME...MOT...LOC 2158Z 302DEG 14KT 4292 10143

Taylor

The radar

The North Platte radar (KLNX), 161 km away, was scanning. The volume nearest the first event began at 22:00 UTC.

Open the radar archive at this moment

Event by event

5 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Perkins

When
May 3, 2:58 PM MST
Where
Perkins County, 4.24 mi W of Grant
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
40.840, -101.800

Hail, Garden

When
May 3, 3:10 PM MST
Where
Garden County, 2.08 mi NE of Lewellen
Measured
1 in hail
Reported by
Public
Coordinates
41.350, -102.120

Ground covered by hail up to the size of quarters.

Hail, Perkins

When
May 3, 4:00 PM MST
Where
Perkins County, 7.88 mi SSW of Grainton
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
40.710, -101.320

Thunderstorm Wind, Hayes

When
May 3, 5:50 PM CST
Where
Hayes County, 0.53 mi W of Hayes Center
Measured
52 kt (60 mph) estimated gust
Reported by
COOP Observer
Coordinates
40.520, -101.030

Thunderstorm wind gusts estimated at 60 MPH knocked over a wind break which was supposed to withstand a 60 MPH gust. Small hail fell at this location as well.

Hail, Keith

When
May 3, 5:46 PM MST
Where
Keith County, 6.4 mi WSW of Brule
Measured
1 in hail
Reported by
Public
Coordinates
41.080, -102.020

Quarter sized hail and smaller hail stones reported at this location. Time estimated by radar.

Hail, Keith

When
May 3, 6:26 PM MST
Where
Keith County, 4.73 mi W of Keystone
Measured
1 in hail
Reported by
Public
Coordinates
41.210, -101.670

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2020Every state in 2020This day in weather historyWarnings in Nebraska, May 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 892524, 892525, 892527, 892550, 892528, 892529.